Well, where do I start!? I guess pain ... physical and mental. One of the situations that we face with HIV/AIDS is pain ... from neuropathy, aging, etc., etc. I myself was on pain medication -- exactly, Oxycodone. Well, 8 years ago when one of the doctors I saw prescribed it to me, he never told me how addictive it was!!! I wish I knew then what I know now!! I have suffered sometimes more with this little pill than with the HIV/AIDS virus ... that, by the way, I started with half a pill (5 mgs) and ended up with maybe taking 80 mgs a day! This is over an 8-year period as I said. You see, this pill comes in different forms. Names I know: Morphine, roxycodone, oxycodone, oxycontin, codeine, tramal, percodan, etc., etc.
WHY did this doc put me on a medication that seems like heroin but in pills??? That's highly addictive?? I get so angry with the hell I have been through. Thank god I have not ended like many of the people I know and always had the strength and WILL to not take as many as I know some people that started just like me. I mean, they are taking up to 20 pills or more a day! Of course, this medication causes dependency, which means if you don't take it every day, you go through withdrawl like from heroin. :( Not everyone can do what I have done and stop cold turkey, on my own; I have gone through like 100 flus and feel odd and weird. My brain is still in the process of healing itself from this narcotic. Don't get me wrong, I know some people have so much pain from different things and it's something that they need because the pain is too much! And then in a case like that, they have to take this strong narcotic. I just wish that doc would have told me more about what he was giving me! And maybe started me off with pain meds that DO NOT have opioids, alternative treatment, etc., etc. That's why I urge everyone: always keep yourself educated and when the doctor prescribes you anything ask questions and not only that, research! research! research!!
Here is a little info on OPIOIDS: http://opioids.com/. Anyway, a lot of people with HIV/AIDS have, at some point, depression and anxiety ... so not only does this medication take away your pain but it makes you NUMB emotionally. At the start it's good, you're ok ... you may even throw up but it takes away the pain ... but then you find yourself in this HELL ... because what you started taking is not enough and you have to take a little more and more or you get what is called DOPE SICK. Imagine that ... I was never a drug addict and because my brain wanted more I am DOPE SICK now??? It's just amazing how this thing got me. But I beat it. I'd rather live taking ibuprofen and getting massage therapy than go back on those things!
You know what is IRONIC? That this medication is for pain and if you don't take it, it gives you more pain! Imagine that. So basically, my brain is telling my body take more. So where would I be 10 years from now??? Like many of my friends that were doing well with HIV/AIDS, and now they are dead because they overdosed. I had the need to let everyone know about this. I don't know the names of pain medications they may use in other countries in the world, but if you have PAIN ... ask what are the components and if it is addictive.
Well all I can say is I am free from this DEMON for today ... I take it one day at a time :D ... .and again I am not saying if you are at a point you can't walk or your quality of life is bad and you need this to walk, function, etc., etc. ... but not my case! I needed it to function but more because I was addicted and had a dependency that a doctor never explained to me ... or said be careful with this narcotic ... Look how many people are dying from prescription medications! Well NOT me. If HIV/AIDS has not killed me in 20 years ... these pain killers sure will not! I chose to LIVE!
LOVE AND LIGHT
Note: The Well Project advises any changes (stopping or starting) in medication to be discussed with a health care provider.